New York, 2007

Tornado and Flash Flooding in New York, July 18, 2007

July 18, 2007 · NWS OKX · 12 events in 5 counties and zones

A cluster of heavy thunderstorms produced torrential rain that resulted in widespread and significant flash flooding across the region. Maximum 1 hour rainfall rates were estimated at 2 to 3 inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cluster of heavy thunderstorms produced torrential rain that resulted in widespread and significant flash flooding across the region. Maximum 1 hour rainfall rates were estimated at 2 to 3 inches. The storm total rainfall for this event ranged from around 3 to 6 inches. Nassau Community College measured 5.18 inches. Other amounts included 4.20 inches in Holtsville and 3.35 inches in Fresh Meadows.

Thunderstorms produced many frequent and intense lightning strikes that resulted in more than 20,000 customers without power across portions of Long Island, as reported by the Long Island Power Authority.

A severe thunderstorm produced an EF1 tornado in East Islip Terrace.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 18, 2:59 AM EST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 18, 2:59 AM EST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
359 AM EDT WED JUL 18 2007

.SYNOPSIS...
WEAK HIGH PRESSURE OVER NEW ENGLAND WILL SLIDE EAST AS A WARM
FRONT SOUTH OF THE AREA MOVES SLOWLY NORTH...PASSING ACROSS THE
REGION TODAY. LOW PRESSURE OVER THE WESTERN GREAT LAKES WILL
DEEPEN AND TRACK SLOWLY EAST TONIGHT THROUGH THURSDAY...MOVING
INTO SOUTHEASTERN CANADA LATE THURSDAY THROUGH FRIDAY. A TRAILING
COLD FRONT FROM THE LOW WILL MOVE ACROSS THE REGION LATE THURSDAY
NIGHT INTO FRIDAY MORNING. HIGH PRESSURE BUILDS IN FROM THE
MIDWEST FRIDAY NIGHT THROUGH SUNDAY NIGHT...AS AN UPPER LEVEL LOW
MEANDERS AROUND THE NORTHEASTERN STATES. THE HIGH THEN SLIDES
SOUTH INTO THE CAROLINAS AND MID ATLANTIC COASTAL WATERS BY
TUESDAY AS THE UPPER LOW MOVES WESTWARD TO THE LOWER GREAT LAKES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
MARINE LAYER OVER MUCH OF THE AREA WITH WARM FRONT TO THE
SOUTH...WITH FOG AND STRATUS WIDESPREAD. SHORT WAVE PASSING
THROUGH THE AREA THIS MORNING WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA...BECOMING MORE LIKELY BY LATE THIS
MORNING. WITH THE MARINE LAYER IN PLACE THE ATMOSPHERE WILL NOT
BECOME UNSTABLE FOR ANY STRONG THUNDERSTORMS. MARINE LAYER MAY
REMAIN OVER LONG ISLAND AND COASTAL SOUTHEASTERN CONNECTICUT WELL
INTO THE AFTERNOON WITH INLAND AREAS BREAKING OUT. BEST
INSTABILITY BY THIS TIME WILL BE SOUTH OF THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/...
ATMOSPHERE DRIES THIS EVENING INTO EARLY THURSDAY WITH WEAK UPPER
LEVEL RIDGING AND WILL LOWER POPS TO SLIGHT CHANCE. DIGGING UPPER
TROUGH WITH STRONG VORT MAX APPROACHES THE AREA LATER THURSDAY AND
THURSDAY WITH CHANCES AGAIN INCREASING FOR SHOWERS AND
THUNDERSTORMS...WILL COME UP TO LIKELY WESTERN AREAS BY LATE IN
THE DAY AS UPPER TROUGH MOVES INTO THE AREA. ATMOSPHERE WILL BE
MORE UNSTABLE AND POTENTIAL EXIST FOR SOME STRONG THUNDERSTORMS BY
LATE IN THE DAY INTO THE EVENING. PRECIPITABLE WATER VALUES ARE
INCREASING AND THERE IS THE POTENTIAL FOR HEAVY RAINFALL WITH ANY
OF THE SHOWERS AND THUNDERSTORMS. HAVE LEANED TOWARD THE GFS WITH
THE TIMING OF THE LOW AND COLD FRONT THROUGH THE AREA WITH THE NAM
MUCH FASTER. THUS WILL BRING COLD FRONT THROUGH LATE THURSDAY
NIGHT INTO FRIDAY MORNING.

WITH SOME UNCERTAINTY IN THE TIMING OF THE FRONT WILL CONTINUE
WITH LOW END CHANCE POPS THROUGH FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
ONLY CHANGE AT THIS TIME WAS TO LOWER TEMPERATURES FOR FRIDAY
NIGHT AND SATURDAY AS AIR BEHIND COLD FRONT WILL BE A BIT COOLER.

LEANED TOWARDS 0Z ECMWF/6Z GFS BLEND IN THE EXTENDED. MAIN
VARIABLE IS THE BEHAVIOR OF THE CUTOFF LOW THAT WILL BE OVER THE
NORTHEASTERN US ON SATURDAY...THE ECMWF AND 12Z GFS RETROGRADE IT
WESTWARD OVER THE WEEKEND THEN MOVE IT BACK EAST INTO THE REGION
EARLY NEXT WEEK...THIS WOULD KEEP THINGS UNSETTLED/COOL
EARLY...AND LATE IN THE PERIOD AND DRY AND SEASONABLE IN BETWEEN.
6Z GFS AND 0Z GFS ENSEMBLE MEAN WOULD LOW NE AND ALLOW FOR VERY
WARM AIR TO BUILD IN BY TUESDAY AND CONTINUE INTO THE MIDDLE OF
NEXT WEEK FROM THE PLAINS...FOR NOW THE FORECAST IS A COMPROMISE
BETWEEN THE TWO CAMPS...BUT IF TRENDS OF 12Z MODELS HOLD...IT
APPEARS THAT THERE MIGHT NOT BE A LARGE WARM UP NEXT WEEK AS WAS
ORIGINALLY THOUGHT.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
IFR CIGS AND LOW-END MVFR TO IFR VSBYS HAVE SPREAD ACROSS JFK/ISP
AND ALL OF EASTERN LONG ISLAND AS OF 05Z. EXPECT THESE TO REACH
LGA SHORTLY...AND THE CIGS WILL LIKELY AFFECT EWR/TEB/HPN/BDR/GON
LATE TONIGHT.

DISSIPATION OF LOW CIGS IS UNCERTAIN FOR WED MORNING. SCT SHOWERS
AND POSSIBLY A FEW TSTMS WILL BE SPREADING INTO THE AREA DURING
THE MORNING IN ASSOCIATION WITH AN APPROACHING WARM FRONT. THIS
ACTIVITY MAY HELP TO MIX OUT THE LOW STRATUS TO SOME EXTENT...BUT
THE CONVECTION WILL BRING AT LEAST INTERMITTENT LOWER CIGS AND
VSBYS OF ITS OWN...ALONG WITH LIKELY AIR TRAFFIC FLOW PROBLEMS.
INCREASINGLY SOUPY ATMOSPHERE AND UNCERTAINTY AS TO COVERAGE AND
TIMING OF SHOWER/TSTM CLUSTERS MAKE THE DETAILS OF CIGS/VSBYS AT
THE TERMINALS DIFFICULT TO PIN DOWN...BUT GENERALLY EXPECT MVFR
CONDITIONS AT BEST FOR MOST LOCATIONS...WITH PERIODS OF IFR
POSSIBLE.

WARM FRONT FCST TO MOVE THROUGH THE AREA BY EARLY WED EVENING.
THIS SHOULD PROVIDE A GENERAL IMPROVEMENT IN CIGS AROUND
NYC...LIKELY RETURNING TO VFR...ALONG WITH A DECREASE IN SHOWER
ACTIVITY TO WIDELY SCATTERED AT MOST. SOME MVFR VSBYS WITH LIGHT
MIST WILL PROBABLY LINGER THROUGH THE EVENING DUE TO THE WET
GROUND AND RESIDUAL NEAR SFC MOISTURE.

OUTLOOK FROM 06Z THURSDAY THROUGH SATURDAY...MVFR VSBYS WILL
PROBABLY LINGER LATE WED NIGHT INTO THU MORNING...AND CANNOT RULE
OUT A RETURN OF PATCHY MARINE STRATUS AS WELL...ALTHOUGH IT WILL
BE LESS LIKELY IN THE WARM SECTOR. LITTLE IF ANY SHOWER ACTIVITY
EXPECTED WED NIGHT AND THU MORNING. THEN ANOTHER ROUND OF SHOWERS
AND TSTMS WITH MVFR OR LOWER CONDITIONS LIKELY AGAIN THU
AFTERNOON AND THU NIGHT AS A COLD FRONT AT THE SFC AND LOW
PRESSURE ALOFT SLOWLY APPROACH THE REGION. FRONT SHOULD MOVE
OFFSHORE FRI MORNING...WITH MAINLY VFR CONDITIONS THEN PREVAILING
FOR THE REST OF FRI AND SAT. LOCALIZED AND BRIEF SUB-VFR
CONDITIONS WILL REMAIN POSSIBLE IN ASSOCIATION WITH SHOWERS DURING
THIS PERIOD.

&&

.MARINE...
A WARM FRONTAL BOUNDARY REMAINS SOUTH OF THE WATERS ACROSS SRN NJ
EARLY THIS MORNING. THIS FRONT WILL MOVE SLOWLY NORTHWARD TODAY...
PASSING THROUGH THE LOCAL WATERS BY EARLY THIS EVENING. A RELATIVELY
LIGHT SE FLOW WILL PERSIST AHEAD OF THE WARM FRONT TODAY...SHIFTING
TO SW BUT REMAINING LIGHT TONIGHT BEHIND THE FRONT. SOUTHERLY FLOW
WILL INCREASE THU AHEAD OF A STRONG COLD FRONT AND LOW PRESSURE
SYSTEM MOVING THROUGH THE EASTERN GREAT LAKES INTO THE NORTHEAST.
WINDS AND SEAS SHOULD REMAIN JUST BELOW SCA CRITERIA THU...BUT SOME
20 KT GUSTS AND 4 FT SEAS ARE LIKELY IN THE OCEAN ZONES.

SEAS SHOULD FINALLY BUILD TO SCA CRITERIA THU NIGHT AS THE SOUTHERLY
FLOW INCREASES A BIT MORE IN ASSOCIATION WITH A LLJ AHEAD OF THE
COLD FRONT. AS USUAL...NEAR SURFACE INVERSION WILL KEEP WINDS AND
SEAS SOMEWHAT BELOW MODEL GUIDANCE VALUES...BUT DO EXPECT SOME GUSTS
TO NEAR 25 KT ALONG WITH SEAS BUILDING TO 4-6 FT ON THE OCEAN DURING
THIS TIME. AS HAS BEEN THE CASE ALL SUMMER IN MDT-STRONG SOUTHERLY
FLOW...UNDERCUT THE WAVEWATCH FCSTED SEA HGTS BY A FEW FEET THU
NIGHT INTO FRI.

THE COLD FRONT SHOULD MOVE PAST NYC FRI MORNING AND SLOWLY PROGRESS
OFFSHORE DURING THE DAY. STILL SOME UNCERTAINTY AS TO HOW FAR THIS
FRONT WILL GET OFFSHORE BEFORE STALLING...BUT FOR NOW WENT WITH THE
GFS SOLUTION WHICH MANAGES TO GET THE FRONT THROUGH ALL OF THE FCST
WATERS BY FRI EVENING. EXPECT A WIND SHIFT TO W/NW BEHIND THE FRONT
WITH DIMINISHING WIND SPEEDS AND GRADUALLY SUBSIDING SEAS. AT THIS
POINT THE WEEKEND LOOKS DECENT WITH GENERALLY LIGHT TO MODERATE
OFFSHORE FLOW OF 15 KT OR LESS...AND SEAS DROPPING BELOW 5 FT
OFFSHORE SOMETIME ON SATURDAY.

&&

.HYDROLOGY...
NO SIGNIFICANT HEAVY PRECIPITATION TODAY THROUGH THURSDAY...WITH NO
HYDROLOGIC PROBLEMS.

HIGH LOW LEVEL MOISTURE...WITH PRECIPITABLE WATER VALUES 2 INCHES
OR GREATER...THURSDAY NIGHT INTO EARLY FRIDAY WILL LEAD TO THE
POSSIBILITY OF HEAVY RAINFALL DURING THE PERIOD...WITH WIDESPREAD
1 TO 1 1/2 INCHES...AND LOCALLY 2 INCHES OR MORE. THERE WILL BE
THE POTENTIAL FOR LOCALIZED RIVER/STREAM FLOODING DEPENDING ON
WHERE LOCALIZED HEAVY PRECIPITATION FALLS. URBAN...POOR
DRAINAGE...AND LOW LYING FLOODING WILL ALSO BE POSSIBLE DURING
THIS TIME FRAME.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MET
NEAR TERM...MET
SHORT TERM...MET
LONG TERM...MET
AVIATION...CJ
MARINE...CJ
HYDROLOGY...MET
Hazardous weather outlook, Jul 18, 3:30 AM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
430 AM EDT WED JUL 18 2007

CTZ005>012-NJZ002>006-011-NYZ067>081-191000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
430 AM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEASTERN NEW JERSEY AND SOUTHEASTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY INTO THURSDAY NIGHT THE STORM PREDICTION CENTER HAS
ISSUED A SLIGHT RISK FOR SEVERE THUNDERSTORMS AHEAD OF AN
APPROACHING COLD FRONT. DAMAGING WIND GUSTS ARE THE PRIMARY
THREAT. FREQUENT...AND POTENTIALLY DEADLY...LIGHTNING IS ALSO
POSSIBLE WITH ANY OF THE THUNDERSTORMS.

IN ADDITION TO THE POTENTIAL FOR SEVERE THUNDERSTORMS THURSDAY
NIGHT...VERY HEAVY RAINFALL WILL ALSO BE POSSIBLE. WIDESPREAD
RAINFALL OF 1 TO 1 1/2 INCHES WITH LOCALLY 2 INCHES OR MORE IS
POSSIBLE. THERE IS THE POTENTIAL FOR LOCALIZED RIVER AND STREAM
FLOODING. URBAN...POOR DRAINAGE...AND LOW LYING FLOODING WILL ALSO
BE POSSIBLE DURING THIS TIME FRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ330-335-338-340-345-350-353-355-191000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
430 AM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FOR THURSDAY INTO THURSDAY NIGHT THE STORM PREDICTION CENTER HAS
ISSUED A SLIGHT RISK FOR SEVERE THUNDERSTORMS AHEAD OF AN
APPROACHING COLD FRONT. WIND GUSTS OVER 35 KT ARE THE PRIMARY
THREAT. FREQUENT...AND POTENTIALLY DEADLY...LIGHTNING IS ALSO
POSSIBLE WITH ANY OF THE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 18, 5:48 AM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
648 AM EDT WED JUL 18 2007

NJZ003-NYZ071-181130-
BERGEN-SOUTHERN WESTCHESTER-
648 AM EDT WED JUL 18 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR BERGEN
AND WESTCHESTER COUNTIES...

AT 646 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HACKENSACK...AND MOVING EAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR NORWOOD BY 700 AM.
  NEAR YONKERS BY 705 AM.
  NEAR NEW ROCHELLE BY 710 AM.
  NEAR SCARSDALE BY 715 AM.
  NEAR HARRISON BY 720 AM.
  NEAR PORT CHESTER BY 725 AM.

SMALL HAIL...AND WINDS AROUND 35 MPH ARE EXPECTED WITH THIS STORM.

MET
Special weather statement, Jul 18, 6:10 AM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
710 AM EDT WED JUL 18 2007

NYZ071>073-181215-
BRONX-NEW YORK (MANHATTAN)-SOUTHERN WESTCHESTER-
710 AM EDT WED JUL 18 2007

...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR
BRONX...NEW YORK AND WESTCHESTER COUNTIES...

AT 704 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RIVERDALE...OR NEAR EAST TREMONT...AND
MOVING EAST AT 30 MPH.

THIS STORM WILL BE...
  NEAR CO-OP CITY BY 715 AM.
  NEAR NEW ROCHELLE BY 720 AM.
  NEAR RYE BY 730 AM.

WINDS AROUND 35 MPH ARE EXPECTED WITH THIS STORM. VERY HEAVY
RAINFALL OF UP TO 1 INCH IN AN HOUR IS ALSO LIKELY WITH THIS
STORM...RESULTING IN PONDING ON ROADS AND LOW LYING AREAS. USE
CAUTION WHEN ENCOUNTERING THIS STORM.

MET

The radar

The Brookhaven radar (KOKX), 92 km away, was scanning. The volume nearest the first event began at 11:40 UTC.

Open the radar archive at this moment

Event by event

10 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Flash Flood, New York

When
July 18, 6:39 AM EST to 6:54 AM EST
Where
New York County, 1 mi N of Central Park
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.794, -73.950

Flash flooding closed portions of the FDR Drive at 106th Street and 78th Street.

Flash Flood, Queens

When
July 18, 6:45 AM EST to 6:58 AM EST
Where
Queens County, Flushing to 1 mi SE of Bayside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.750, -73.830

Flash flooding occurred along portions of the Long Island Expressway at Exit 18, Maurice Avenue and at Northern Blvd. on the Cross Island Parkway.

Flash Flood, Kings

When
July 18, 7:05 AM EST to 7:20 AM EST
Where
Kings County, 3.47 mi NW of Coney Is
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.620, -74.020

Flash flooding occurred along portions of the Gowanus Expressway near I-278, Brooklyn Queens Expressway.

Flash Flood, Queens

When
July 18, 7:09 AM EST to 7:24 AM EST
Where
Queens County, Bayside
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.750, -73.780

Flash flooding of the Clearview Expressway occurred at 35th Avenue.

Flash Flood, Nassau

When
July 18, 7:19 AM EST to 7:41 AM EST
Where
Nassau County, Elmont to Port Washington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.680, -73.720

Flash flooding occurred along portions of the Northern State Parkway and Hempstead Turnpike in Elmont and on multiple streets in Port Washington, where road closures occurred.

Flash Flood, Suffolk

When
July 18, 7:50 AM EST to 8:05 AM EST
Where
Suffolk County, Huntington
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.830, -73.400

Flash flooding occurred along portions of Route 110 in Huntington.

Thunderstorm Wind, Suffolk

When
July 18, 8:15 AM EST
Where
Suffolk County, Oakdale
Measured
60 kt (69 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.730, -73.150

A severe thunderstorm produced high winds that downed numerous trees in Oakdale.

Tornado, Suffolk

When
July 18, 8:25 AM EST to 8:30 AM EST
Where
Suffolk County, Islip Terrace
Rating
EF1
Path length
0.67 mi
Path width
150 yd
Reported by
NWS Storm Survey
Coordinates
40.750, -73.200

National Weather Service Meteorologists investigated storm damage in the Islip Terrace area and confirmed that tornadic damage occurred.

The tornado touched down in the town of Islip Terrace near the intersection of Irish Lane and the north service road of Sunrise Highway. It moved east to northeast across Carleton Avenue, Roslyn, and Nassau Streets, and lifted near Nassau and Kunigunda Place. The path was discontinuous over two thirds of a mile. The width was narrow at first, only around 50 yards near the intersection of Irish Lane and the north servicee road of Sunrise Higyway, then fanned out to 150 yards further east.

Most of the damage was to hard wood trees. Twisted off branches were evident throughout the damage path. Some trees were snapped off half way up, including some healthy 40 foot pines.

The Medical Arts Building at Irish Lane and Sunrise Highway sustained structural damage, with a significant loss of its' roof covering and the HVAC unit blown off its roof. Other homes along the damage path also sustained minor damagee to siding and some directly from fallen trees.

Flash Flood, Queens

When
July 18, 8:58 AM EST to 10:03 AM EST
Where
Queens County, 1.74 mi NW of Little Neck
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.788, -73.773

Flash flooding resulted in a road closure at 188th Street along the Long Island Expressway. The Long Island Railroad Station in Bayside was flooded. The Cross Island Parkway flooded at the Throgs Neck Bridge.

Flash Flood, Kings

When
July 18, 9:04 AM EST to 9:19 AM EST
Where
Kings County, 2.82 mi N of Bennett Fld Nas
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.620, -73.890

Flash flooding was reported along the east bound portion of the Belt Parkway near the Mill Basin Draw Bridge.

Flash Flood, Nassau

When
July 18, 9:30 AM EST to 9:45 AM EST
Where
Nassau County, Roslyn
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.820, -73.620

Flash flooding caused closure of the Long Island Expressway at Exit 39.

Flash Flood, Suffolk

When
July 18, 9:45 AM EST to 10:00 AM EST
Where
Suffolk County, Patchogue
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
40.770, -73.020

Significant street flooding was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyThe tornado archive for New York, 2007Warnings in New York, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 52207, 52209, 52217, 52213, 52220, 52222, 52200, 52193, 52230, 52231, 52233, 52234.